Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2003, 3:23 PM EDT for Tattnall County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 1, 2003, 3:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 119 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
190 WUUS52 KCHS 011923 SVRCHS GAC267-011945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 322 PM EDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TATTNALL COUNTY IN SOUTHEAST GEORGIA... * UNTIL 345 PM EDT * AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... REIDSVILLE... HUGHLAND... MENDES... MANASSAS... ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. LAT...LON 3207 8220 3192 8208 3201 8196 3221 8204 $$ PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:25 AM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 10:25 AM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1025 AM EDT TUE JUL 01 2003 PUBLIC...REMNANTS OF TROPICAL DEPRESSION BILL TO THE W OF THE AREA AND SHOULD BE FEELING THE EFFECTS MORE THIS AFTN INTO TONIGHT AS IT PASSES BY THE CWA...BUT THE CENTER REMAINS JUST W AND N. CWA CURRENTLY UNDER AN AREA OF LIGHT AND VARIABLE WINDS OVER SC PORTION AND SERLY FLOW OVER GA PORTION. A REMNANT SFC BNDRY EXISTS OVER THE MIDLANDS OF SC. ATMOSPHERE VERY MOIST WITH PW VALUES AROUND 2 INCHES. RATHER UNSTABLE AS WELL. WIND PROFILES SHOW FAVORABLE SHEAR IN THE LOWEST LAYERS THAT COULD SUPPORT AN ISOLATED TORNADO OR WATER SPOUT. LATEST RADAR IMAGERY INDICATES ALMOST A BANDING NATURE TO PRECIP TRYING TO DEVELOP IN THE AREA. HEAVY RAIN POTENTIAL WITH SOME OF THESE STORMS GIVEN AMOUNT OF AVAILABLE MOISTURE IN ATMOSPHERE. SHORTWAVE ENERGY TO MOVE THROUGH THE AREA TODAY AHEAD OF MAIN VORT ASSOCIATED WITH BILL. CONVECTION SHOULD INCREASE IN COVERAGE AS THE DAY PROGRESSES. STRONGEST STORMS IN OUR CWA MAY WELL BE INITIALLY OVER THE SE GA PORTION GIVEN POTENTIAL FOR MORE SUNSHINE IN THAT REGION THIS AFTN. LATEST CONFERENCE CALL FROM TPC INDICATES A SHIFT TO A SLIGHTLY MORE SRLY TRACK AND SLIGHTLY FASTER. THIS BRINGS BILL REMNANTS A LITTLE CLOSER TO THE CWA. CURRENT FCST SEEMS TO HAVE CONDITIONS HANDLED WELL WITH LIKELY PRECIP OVER MOST OF THE AREA AND CHANCE FOR THE GA COAST. CURRENT FCST LOOKS REASONABLE WITH NO UPDATE PLANNED TO WORDED FCST BUT MAY UPDATE A FEW GRIDS BASED ON LATEST OBS. WILL UPDATE HWO PRODUCT AND ISSUE AN SPS TO INDICATE POTENTIAL FOR AT LEAST ISOLATED SEVERE THIS AFTN INTO EVENING. MARINE...ZONE FORECAST OVERALL LOOKS GOOD. WINDS CALM TO LIGHT ACROSS SOUTH CAROLINA WATERS AT PRESENT BUT EXPECT WINDS TO PICK UP DURING THE MORNING INTO THE AFTERNOON SO WILL NOT TAMPER WITH THE FORECAST. WINDS ACROSS GEORGIA LOOK FINE. SEAS IN GOOD SHAPE THROUGHOUT. .CHS... GA...NONE. SC...NONE. 18/9
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 3 hours 18 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745- HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA. .RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS ALREADY NEAR OR ABOVE BANKFUL. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 1, 11:26 AM EDT, 3 hours 57 minutes before
GAZ100-115-116-011630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1126 AM EDT TUE JUL 1 2003 A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE NORTH NORTHEAST ACROSS EVANS AND BULLOCH COUNTIES IN SOUTHEAST GEORGIA THROUGH 1230 PM. RAINFALL AMOUNTS WILL AVERAGE ONE HALF TO ONE INCH. SOME SPOTS COULD PICK UP AS MUCH AS AN INCH AND A HALF IN THE HEAVIEST RAIN. MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS LIKELY. AUSTIN
Special weather statement, Jul 1, 11:59 AM EDT, 3 hours 24 minutes before
SCZ049-050-011630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1159 AM EDT TUE JUL 1 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN HEADED FOR CHARLESTON AND SOUTHERN COLLETON COUNTIES... THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ONSHORE INTO LOWER CHARLESTON COUNTY NEAR FOLLY BEACH TO SOUTHERN COLLETON COUNTY NEAR ST HELENA SOUND BETWEEN 12 AND 1230 PM. RESIDENTS IN THIS AREA CAN EXPECT RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH TO ONE INCH. AMOUNTS AS HIGH AS ONE AND A HALF TO 2 INCHES WILL BE POSSIBLE IN A FEW SPOTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE. AUSTIN
Special weather statement, Jul 1, 12:45 PM EDT, 2 hours 38 minutes before
SCZ047>051-011730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1245 PM EDT TUE JUL 1 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ONSHORE... A LARGE AREA THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING ONSHORE INTO CHARLESTON COUNTY NEAR MOUNT PLEASANT TO SOUTHERN COLLETON COUNTY NEAR SAINT HELENA SOUND. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE INCH ARE LIKELY. A FEW SPOTS COULD PICK UP AS MUCH AS ONE AND A HALF TO TWO INCHES IN THE HEAVIEST RAIN. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE. AUSTIN
Special weather statement, Jul 1, 1:47 PM EDT, 1 hour 36 minutes before
GAZ100-101-116-011815- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 147 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY AND BRYAN COUNTY THROUGH 215 PM EDT... AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF BLITCHTON...OR ABOUT 8 MILES EAST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELDRIM... ELLABELL...EDEN...BLITCHTON...OLNEY...DOSWELL...IVANHOE AND HUBERT THROUGH 215 PM EDT. THERE WAS A REPORT OF A TREE DOWN IN PEMBROKE AROUND 115 PM WITH THIS STORM. AND THERE ARE INDICATIONS OF SLIGHT ROTATION WITH THIS STORM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Special weather statement, Jul 1, 2:33 PM EDT, 50 minutes before
GAZ101-011900- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 233 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 300 PM EDT... AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DOSWELL...OR ABOUT 11 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DOSWELL...MARLOW...PINEORA... STILLWELL...RINCON...EXLEY AND COLDBROOK THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. THERE ARE INDICATIONS OF POSSIBLE ROTATION WITHIN THE STORM. ALL PERSONS SHOULD REMAIN HIGHLY ALERT FOR POSSIBLE STRENGTHENING TO THIS STORM. PM
Special weather statement, Jul 1, 3:02 PM EDT, 21 minutes before
GAZ114-011930- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 302 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 330 PM EDT... AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF ALTAMAHA...OR ABOUT 9 MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...FIVE POINTS...TISON...HUGHLAND...MENDES AND COLLINS THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:26 PM EDT | Tornado Warning | CHS | Bulloch | 34 min |
| Jul 1, 5:08 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 37 min |
| Jul 1, 7:42 PM EDT | Tornado Warning | CHS | Jenkins, Screven | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.